Nebraska, 2019

High Wind in Nebraska, March 13 to 14, 2019

March 13 to 14, 2019 · NWS LBF · 12 events in 12 counties and zones

A powerful storm system tracked across western and north central Nebraska on March 13th and 14th. High winds occurred across southwest, central and north central Nebraska.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A powerful storm system tracked across western and north central Nebraska on March 13th and 14th. High winds occurred across southwest, central and north central Nebraska. Northwest winds of 35 to 45 mph with gusts to 77 mph were observed. The highest winds began during the evening hours on March 13th and continued through the morning hours on March 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 13, 5:39 PM CST, 21 minutes earlier.

Area forecast discussion, Mar 13, 5:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
639 PM CDT Wed Mar 13 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 403 PM CDT Wed Mar 13 2019

The center of a very impressive mid latitude cyclone is located
across western KS this afternoon. The surface low associated with
this is near 970 mb. A mid level dry slot has advanced north into
southern/eastern portions of Nebraska, allowing for a break in the
rainfall. Farther west, across western and portions of north
central Nebraska, an intense band of heavy snow is occurring
within the deformation zone on the northwest side of the system.
Along with the snow, very strong winds have developed and will
continue through tonight and into Thursday. The snow band across
northwest Nebraska will slowly weaken tonight, but blizzard
conditions will continue all night and into at least Thursday
morning due to the very strong winds.

The other aspect of this system is the widespread flooding that is
occurring across central and eastern portions of the state. As the
system occludes this afternoon, scattered thunderstorms will develop
across portions of north central KS and southern and southwest
Nebraska. These will wrap back to the northwest and form a new
narrow deformation band this evening. This will change over to snow,
with 2 to loaclly 5 inches possible within this band to the east of
Highway 83. Winter Storm Warning is in effect for this area due to
the combination of snow and blowing snow.

Strong damaging winds will be the other factor in this storm system.
Gusts of 60 to 65 mph will remain possible through the day Thursday.

.LONG TERM...(Friday through Wednesday)
Issued at 403 PM CDT Wed Mar 13 2019

High pressure builds in Friday leading sunny skies and highs ranging
from the mid 30s across the Sandhills to mid 40s south of I-80,
which will be roughly 15 to 20 degrees below seasonal norms. With
high pressure in place for the weekend, temperatures will moderate a
bit but are expected to remain at or slightly below seasonable norms
with h85 temperatures running a bit cool. Winds will be light making
for pleasant conditions with highs climbing into the upper 30s to
lower 50s from north to south. Our next chance for precipitation
arrives late Monday into early Tuesday with the approach of a
frontal boundary associated with a clipper system. The ECMWF has
backed off a bit and pushed most precipitation south of the area
while the GFS is quicker with its solution and clips areas south
of I-80 early Tuesday morning. Both models indicate temperature
profiles favorable for a rain/snow mix but QPF looks to be light,
limiting any potential snow amounts. There does not appear to be
much of a cold surge with this system, so little change is
expected in daytime highs between Tuesday and Wednesday with highs
generally near 40 in the northern Sandhills to near 50 across
southwest Nebraska.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Mar 13 2019

For the KLBF terminal: Expect periods of IFR conditions this
evening into the early overnight hours as snow and blowing snow
impacts the terminal. Visbys may drop periodically under a half a
mile through mid evening. Very strong northerly winds are expected
over the next 24 hours with frequent wind gusts between 40 and 50
KTS. For the KVTN terminal: Expect LIFR conditions this evening as
blizzard conditions impact northern Nebraska. Conditions will
begin to slowly improve overnight, however, visibilities will
range from 1-2 miles with very strong northerly winds gusting as
high as 50 KTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM CDT /8 AM MDT/ to 7 PM CDT /6 PM
MDT/ Thursday for NEZ025-026-036>038-057>059-069>071.

Flood Watch until 7 PM CDT /6 PM MDT/ this evening for
NEZ006>010-024>029-035>038-056>059-069>071.

Winter Storm Warning until 9 AM CDT /8 AM MDT/ Thursday for
NEZ025-026-036>038-057>059-069>071.

Winter Storm Warning until 7 PM CDT Thursday for NEZ006>010-
027>029.

Blizzard Warning until 7 PM CDT /6 PM MDT/ Thursday for NEZ004-
005-022>024-035-056-094.

&&

SHORT TERM...Taylor
LONG TERM...Jurgensen
AVIATION...Buttler
Hazardous weather outlook, Mar 13, 3:01 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
401 PM CDT Wed Mar 13 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-142115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
401 PM CDT Wed Mar 13 2019 /301 PM MDT Wed Mar 13 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A Flood Watch remains in effect through early Wednesday evening.
Snow melt combined with new snow and rain will create to potential
for more low lying flooding this afternoon. Please refer to the
Flood Watch message for more information.

Blizzard conditions will continue across the eastern Panhandle
into the northwestern Sandhills. Elsewhere, rain will transition
to snow this evening across southwest Nebraska through north
central Nebraska. Snow combined with developing strong winds in
these areas will lead to considerable drifting and blowing snow
concerns.

Additional new snow amounts through Thursday morning will be
heaviest across eastern Panhandle into northwest Sandhills where
an additional 6 to 12 inches will be possible.

Lighter snow amounts are likely to the south and east but blowing
snow is still expected to lead to considerable visibility
restrictions.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Strong winds will continue through the morning and afternoon
Thursday. Gusts are expected to exceed 60 mph during the daytime
Thursday leading to additional blowing and drifting snow. Winds
will diminish Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Mar 13, 3:20 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
420 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     BLIZZARD         4 N VALENTINE           42.93N 100.55W
03/13/2019                   CHERRY             NE   PUBLIC

            VISIBILITY 150 YARDS. 2.5 INCHES OF SNOWFALL SO FAR.

&&

CBUTTLER
Local storm report, Mar 13, 3:24 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
424 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     SNOW             10 NE OSHKOSH           41.51N 102.21W
03/13/2019  M1.5 INCH        GARDEN             NE   CO-OP OBSERVER

&&

LB
Local storm report, Mar 13, 4:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
516 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     SNOW             6 N GORDON              42.89N 102.20W
03/13/2019  M4.0 INCH        SHERIDAN           NE   CO-OP OBSERVER

            0.40 INCHES OF RAIN BEFORE TRANSITION TO SNOW

&&

LB
Local storm report, Mar 13, 4:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
526 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FLOOD            ANSELMO                 41.62N 99.86W
03/13/2019                   CUSTER             NE   EMERGENCY MNGR

            EM REPORTS ANSLEMO AND SARGENT HAVE FLOODING IN TOWN.

&&

LB
Special weather statement, Mar 13, 5:12 PM CST, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
612 PM CDT WED MAR 13 2019

NEZ010-029-140000-
Wheeler NE-Holt NE-
612 PM CDT WED MAR 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES UNTIL 700 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Bartlett, or 36 miles northeast of Ord, moving north at
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ewing and Knievels Corner.

This includes Highway 20 between mile markers 317 and 328.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4186 9850 4240 9852 4239 9830 4212 9830
      4204 9829 4185 9830
TIME...MOT...LOC 2311Z 183DEG 29KT 4194 9838

Buttler
Local storm report, Mar 13, 5:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     SNOW             10 NE OSHKOSH           41.51N 102.21W
03/13/2019  E3.5 INCH        GARDEN             NE   CO-OP OBSERVER

            VISIBILITY MAINLY UNDER 50 FEET WITH INFREQUENT BREAKS

0640 PM     SNOW             1 S VALENTINE           42.86N 100.55W
03/13/2019  M3.0 INCH        CHERRY             NE   CO-OP OBSERVER

&&

LB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Frontier

When
March 13, 6:00 PM CST to March 14, 8:00 AM CST
Where
Frontier forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

The nearby McCook ASOS recorded a peak wind gust of 74 mph at 136 am CST on March 14th. Winds in excess of 58 mph occurred at times during the evening hours on March 13th into the early morning hours on March 14th across Frontier County.

High Wind, Keith

When
March 13, 6:00 PM MST to March 14, 8:00 AM MST
Where
Keith forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

The Ogallala AWOS recorded a peak wind gust of 62 mph at 735 pm CST on March 13th. Winds in excess of 58 mph occurred at times during the evening hours on March 13th into the early morning hours on March 14th across Keith County.

High Wind, Perkins

When
March 13, 6:00 PM MST to March 14, 8:00 AM MST
Where
Perkins forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

The Ogallala AWOS recorded a peak wind gust of 62 mph at 735 pm CST on March 13th. Winds in excess of 58 mph occurred at times during the evening hours on March 13th into the early morning hours on March 14th across Perkins County.

High Wind, Lincoln

When
March 13, 9:00 PM CST to March 14, 8:00 AM CST
Where
Lincoln forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

The North Platte ASOS recorded a peak wind gust of 71 mph at 1024 pm CST on March 13th. Wind of this magnitude occurred during the late evening hours on March 13th and continued during the early morning hours on March 14th across Lincoln County.

High Wind, McPherson

When
March 13, 9:00 PM CST to March 14, 8:00 AM CST
Where
McPherson forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

The nearby North Platte ASOS recorded a peak wind gust of 71 mph at 1024 pm CST on March 13th. Wind of this magnitude occurred during the late evening hours on March 13th and continued during the early morning hours on March 14th across McPherson County.

High Wind, Logan

When
March 13, 9:00 PM CST to March 14, 8:00 AM CST
Where
Logan forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

The nearby North Platte ASOS recorded a peak wind gust of 71 mph at 1024 pm CST on March 13th. Wind of this magnitude occurred during the late evening hours on March 13th and continued during the early morning hours on March 14th across Logan County.

High Wind, Blaine

When
March 13, 10:00 PM CST to March 14, 8:00 AM CST
Where
Blaine forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

A mesonet site located 6 miles east of Halsey recorded a peak wind gust of 63 mph at 11 pm CST on March 13th. The nearby Thedford AWOS also recorded a peak wind gust of 63 mph at 335 am CST on March 14th. Wind of this magnitude occurred during the late evening hours on March 13th and continued during the early morning hours on March 14th across Blaine County.

High Wind, Thomas

When
March 13, 11:00 PM CST to March 14, 8:00 AM CST
Where
Thomas forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

The Thedford AWOS recorded a peak wind gust of 63 mph at 335 am CST. Wind of this magnitude occurred during the early morning hours on March 14th across Thomas County.

High Wind, Hayes

When
March 13, 11:00 PM CST to March 14, 8:00 AM CST
Where
Hayes forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

The nearby Imperial ASOS recorded a peak wind gust of 68 mph at 1243 am CST on March 13th. Winds in excess of 58 mph occurred at times during the late evening hours on March 13th into the early morning hours on March 14th across Hayes County.

High Wind, Chase

When
March 13, 11:00 PM MST to March 14, 8:00 AM MST
Where
Chase forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The Imperial ASOS recorded a peak wind gust of 68 mph at 1243 am CST on March 13th. Winds in excess of 58 mph occurred at times during the late evening hours on March 13th into the early morning hours on March 14th across Chase County.

High Wind, Garfield

When
March 14, 12:00 AM CST to 8:00 AM CST
Where
Garfield forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

The nearby Ord ASOS recorded a peak wind gust of 68 mph at 350 am CST on March 14th. Winds in excess of 58 mph occurred at times during the early morning hours on March 14th across Garfield County.

High Wind, Custer

When
March 14, 6:00 AM CST to 4:00 PM CST
Where
Custer forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

The Broken Bow ASOS recorded a peak wind gust of 77 mph at 1040 am CST on March 14th. Winds in excess of 60 mph occurred at times during the early morning and morning hours on March 14th across Custer County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808202, 808198, 808199, 808194, 808195, 808196, 808193, 808192, 808201, 808200, 808203, 808197.